Narcotic “Allergies”

Narcotic “Allergies”

Postby PharmD » Thu Aug 18, 2011 4:38 pm

Nice little “clinical pearl” review article from EMedHome.com about opioid allergies. Seems that they aren’t as common as some patients would have us believe.

It would also seem that if the adverse reactions to opioids are due to histamine release that administering the opioids with an antihistamine such as Phenergan, Vistaril, or Benadryl would serve both to stop the “allergic” reaction and to enhance the effect of the pain medication. Just be careful giving the Phenergan … at least IV.

I often have luck giving opioid agonist/antagonist medications such as Nubain, Stadol or Buprenex to patients who describe horrific allergies to every medication except their narcotic du jour.

Opioid Allergy
True anaphylactic reactions to opioids are very rare. When patients say they are allergic to an opiod, it is much more likely that the patient has experienced GI upset or a pseudoallergy.
Flushing, itching, hives, and sweating, especially itching or flushing at the injection site only, suggests a pseudoallergy due to histamine release, a pharmacologic side effect of some opioids. Codeine, morphine, and meperidine are the opioids most commonly associated with pseudoallergy. Use of a more potent opioid is less likely to result in histamine release.
The potency of opioids, from lower to higher:
meperidine < codeine < morphine < hydrocodone < oxycodone < hydromorphone < fentanyl
If the patient describes a true allergy to an opiate, then an opioid in a chemical class different from the one to which the patient reacted may be used with close monitoring:
Phenylpiperidines: meperidine (Demerol), fentanyl (Duragesic, Actiq, Sublimaze), sufentanil (Sufenta)
Diphenylheptanes: methadone (Dolophine), propoxyphene (Darvon)
Morphine group: morphine, codeine, hydrocodone (Vicodin, Lorcet), oxycodone (Percocet, OxyContin), oxymorphone (Numorphan), hydromorphone (Dilaudid), nalbuphine (Nubain), butorphanol (Stadol), pentazocine (Talwin)

References:
(1) Gilbar PJ, Ridge AM. Inappropriate labeling of patients as opioid allergic. J Oncol Pharm Practice 2004;10:177-82.
(2) Middleton RK, Beringer PM. Anaphylaxis and drug allergies. In: Koda-Kimble MA, Young LY, Kradjan WA, et al., eds. Applied Therapeutics: the clinical use of drugs. 8th ed. Philadelphia: Lippincott Williams & Wilkins, 2005.
(3) Nutescu E, et al. Multidisciplinary approach to improving allergy documentation. Am J Health-Syst Pharm 1998;55:364-8.
(4) VanArsdel PP. Pseudoallergic drug reactions. Introduction and general review. Immunol Allergy Clin North Am 1991;11:635-44.

Adapted from: http://www.epmonthly.com/whitecoat/2008 ... allergies/
User avatar
PharmD
Site Admin
 
Posts: 165
Joined: Tue Nov 23, 2010 12:29 am

Return to EMERGENCY MEDICINE

Who is online

Users browsing this forum: No registered users and 1 guest

cron